Kansas, 2021

Hail and Damaging Wind in Kansas, September 14 to 17, 2021

September 14 to 17, 2021 · NWS DDC · 10 events in 4 counties and zones

Weak upslope flow coupled with a slow moving cold front and a weak mid-level disturbance triggered storm development. But moisture was limited in the lower levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Weak upslope flow coupled with a slow moving cold front and a weak mid-level disturbance triggered storm development. But moisture was limited in the lower levels. With storms that did develop, they were aided by modest lapse rates of around 8C/km with MLCAPE values up to 1000 J/kg. There was sufficient vertical shear and buoyancy to produce up to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 14, 2:55 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 14, 2:55 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
355 PM CDT Tue Sep 14 2021

...Mesoscale Discussion for Expected Severe Thunderstorms...

.MESOSCALE DISCUSSION...
Issued at 336 PM CDT Tue Sep 14 2021

Latest visible satellite trends as of 2030 UTC showed growing area
of surface-based cumulus across southwest Kansas generally south
of the Arkansas River. We were monitoring two small areas of
surface wind convergence per latest LAPS analysis: 1) across far
southwest Kansas, just northeast of a small surface low, and 2)
across south central KS focused on Barber County. Within these two
zones, we will be watching cumulus growth trends across these
areas initially. The 0-6km AGL wind crossover plot shows favorable
shear for supercell structures, although the low level winds are
not particularly strong. 6km AGL winds are out of the west 35-40
knots across far west central and southwest Kansas. SBCAPE is a
bit subdued in vicinity of the western convergence area as of 2030
UTC, but ~ 1200 J/kg SBCAPE with 53-55F dewpoints is still enough
for aggressive deep, moist convection. The greatest risk with
initial storms will be large hail, and there is the potential for
maximum hail size up to 2-inch diameter given the aforementioned
CAPE/Shear parameter space. Later on in the evening, we will be
monitoring activity coming out of Colorado, but we will focus on
that aspect of the event in another mesoscale update early evening
as that becomes (hopefully) more clear.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 236 PM CDT Tue Sep 14 2021

Thunderstorm timing, coverage, severity are all forecast challenges
early in the forecast period. The front which pushed south late last
night into early this morning stalled out across southwest Kansas
with a weak surface wave developing along it across far southwest
Kansas. The initial development of thunderstorms will most likely be
along the front itself any time after about 22Z (5 PM CDT). The
coverage of the initial activity will be more scattered in nature.
Other storms will develop later in the evening in the post-frontal
regime farther west/northwest across east central and southeast
Colorado. The best chance for hail storms will be early in the event
just about anywhere along/immediately ahead of the frontal zone
through the mid evening hours. Eventually, one or two MCSs will form
with the severe weather risk emphasis shifting to one of straight
line wind. The overall severe weather risk should diminish by 04-06Z
time frame, which is the climatologically time frame for our part of
the world anyway...and the SPC SSCRAM 4-hour probability maps for
this event support this timing, too.

Quieter weather is forecast for the remainder of the Short Term
period (Wednesday-Wednesday Night) as the front dissolves and a new
leeside trough develops across eastern Colorado. We will not see
much of a drop-off in temperatures at all as the airmass is expected
to recover fairly quickly after any remnant low cloud burns off by
late morning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 236 PM CDT Tue Sep 14 2021

The next shortwave trough will move across the Northern Plains along
the Canada border late in the week which will bring another cold
front south across the Central Plains. This front may reach as far
south as west central/southwest Kansas late Friday which could be
the focus for thunderstorm development. As of the latest 12Z runs of
the ECMWF, GFS, and GDPS models, the most likely area for organized
thunderstorm activity late Friday/Friday Night will be northeast of
the DDC CWA, but this could shift/extend farther southwest in the
coming runs if this front ends up making a stronger push than what
is currently forecast. As of this cycle, the official forecast
remains dry, including our northeast counties, for Friday and Friday
Night.

This front will eventually dissolve with stronger southerly winds
developing quickly over the weekend in advance of the next much
larger scale trough out west. This will support a deeper leeside
trough and stronger downslope momentum across western Kansas and
would support afternoon highs both Saturday and Sunday (and even
Monday now) well into the 90s with perhaps some upper 90s for highs,
particularly Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1219 PM CDT Tue Sep 14 2021

a slow-moving front across southwest Kansas will be the focus for
strong to severe thunderstorm development. The initial
thunderstorm development along the front late afternoon/early
evening will be more isolated to widely scattered in nature with
more organized activity holding off until later in the
evening/overnight. Thus, we will carry VCTS at all terminals for a
3 to 5 hour period centered on the most likely time frame of the
larger thunderstorm cluster. After the storms clear the area early
Wednesday morning, some low stratus may impact one or more of the
terminals yielding IFR/LIFR conditions for a few hours. The most
likely terminal to experience this is GCK based on this morning's
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  63  93 /  50  10   0   0
GCK  59  84  62  94 /  50  10   0   0
EHA  58  88  61  96 /  40  10   0   0
LBL  60  86  61  95 /  60  10   0   0
HYS  60  82  64  91 /  40  10   0   0
P28  64  85  63  93 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Umscheid
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Sep 14, 3:54 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
454 AM CDT Tue Sep 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
454 AM CDT Tue Sep 14 2021 /354 AM MDT Tue Sep 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon into
tonight. These storms could be severe with large hail and damaging
winds.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 14, 3:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
447 PM CDT Tue Sep 14 2021

KSZ081-142215-
Pratt KS-
447 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northeastern Pratt
County through 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Cairo, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

&&

LAT...LON 3757 9858 3772 9866 3780 9847 3758 9847
TIME...MOT...LOC 2146Z 250DEG 14KT 3767 9854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, Sep 14, 4:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Tue Sep 14 2021

KSZ078>080-142230-
Kiowa KS-Edwards KS-Ford KS-
501 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa and southwestern Edwards Counties through 530 PM
CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mullinville around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

&&

LAT...LON 3760 9977 3784 9951 3768 9930 3749 9961
TIME...MOT...LOC 2201Z 229DEG 25KT 3764 9958

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SPRINGER
Special weather statement, Sep 14, 4:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 PM CDT Tue Sep 14 2021

KSZ078>080-142300-
Kiowa KS-Edwards KS-Ford KS-
530 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of east central Ford,
Kiowa and southern Edwards Counties through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Greensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

&&

LAT...LON 3780 9957 3787 9909 3746 9908 3744 9956
TIME...MOT...LOC 2230Z 266DEG 15KT 3761 9943

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
September 14, 4:45 PM CST
Where
Edwards County, 2.97 mi SSE of Hodges
Measured
1.75 in hail
Reported by
Public
Coordinates
37.780, -99.360

Hail, Edwards

When
September 14, 5:06 PM CST
Where
Edwards County, 0.55 mi E of Centerview
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -99.260

Hail, Edwards

When
September 14, 5:06 PM CST
Where
Edwards County, Centerview
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -99.270

Hail, Edwards

When
September 14, 5:12 PM CST
Where
Edwards County, 2.34 mi SSW of Fellsburg
Measured
0.88 in hail
Reported by
Social Media
Coordinates
37.790, -99.200

Hail, Edwards

When
September 14, 5:15 PM CST
Where
Edwards County, 3.82 mi SSE of Lewis
Measured
1 in hail
Reported by
Social Media
Coordinates
37.880, -99.220

Hail, Edwards

When
September 14, 5:15 PM CST
Where
Edwards County, 2.07 mi S of Lewis
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.900, -99.250

Hail, Edwards

When
September 14, 5:30 PM CST
Where
Edwards County, 1.29 mi ENE of Lewis
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.940, -99.230

Hail, Hamilton

When
September 14, 8:05 PM MST to 8:15 PM MST
Where
Hamilton County, 1.78 mi WSW of Kendall
Measured
1.25 in hail
Reported by
Public
Coordinates
37.920, -101.580

Most of the hail was small but the ground was completely covered as the hail lasted up to 10 minutes.

Thunderstorm Wind, Stafford

When
September 14, 10:30 PM CST
Where
Stafford County, 2.29 mi WNW of Dillwyn
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.980, -98.870

There was damage to a door and roof to a hay shed and 3 to 4 inch diameter tree branches were broken by the high wind.

Hail, Ford

When
September 17, 6:53 PM CST
Where
Ford County, 3.43 mi NW of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.800, -100.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988704, 988705, 988706, 988707, 988708, 988709, 988710, 988711, 988713, 988712.